Can Zoloft (Sertraline) Make You More Emotional?
In our latest question and answer, the pharmacist discusses whether or not Zoloft (sertraline) can make you more emotional or cause related symptoms.
My sons Zoloft dose was increased and he’s been taking it for eight days. He seems to be emotional, Is getting up that quickly, and has been more angry than usual. Is this a side effect of the increase? And will it go away in 3 to 4 weeks?
Zoloft (Sertaline) is an antidepressant that can be used in the treatment of depression, obsessive-compulsive disorder (OCD), panic disorder, post traumatic stress disorder and social anxiety. Sometimes when medications are increased in dose for a patient, new side effects can appear that were not present before.
The side effects of agitation, anxiety and just being more emotional are possible side effects of Zoloft (Sertaline). However, these same side effects could be an indication of the worsening of the condition your son is being treated for. While some effects of the new dose will be seen after a week, the full response to the medication can take 8 to 12 weeks for some patients.
In this case, a call to your son’s doctor or other health care provider is warranted here. Your son’s doctor may feel these changes in behavior are to be expected, may just need to watched, a dose adjustment is needed or an appointment is needed to look further into this change.
It is important to note that the labeling for antidepressants, including Zoloft, specifically warn to watch out for changes in behavior:
"Patients of all ages who are started on antidepressant therapy should be monitored appropriately and observed closely for clinical worsening, suicidality, or unusual changes in behavior. Families and caregivers should be advised of the need for close observation and communication with the prescriber."
Since you have noticed some changes in behavior in your son, be sure to discuss them with the doctor.
Additional Side Effects For Zoloft
Some additional common side effects of Zoloft (Sertaline) are:
- Insomnia or drowsiness
- Weight loss
- Upset stomach
If side effects are severe or bothersome, patients should communicate this to their doctor. Antidepressants, like Zoloft (Sertaline), should not just be stopped abruptly. There is a chance for withdrawal symptoms or for a worsening in the condition the patient is being treated for.
In conclusion, new occurrences of side effects are a possibility when the dose of a patient’s medication is increased. In the case of antidepressants like Zoloft (Sertaline), any concerning change in mood or behavior should be reported to the doctor. While it may be appropriate to just monitor the situation, in some cases, the doctor may find it necessary to make a change in therapy.
I am a kidney transplant patient with a fused back...Mar 17, 2019
I picked up a prescription for ten 72 hour transde...Mar 20, 2019